Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 78, NWS Dodge City, KS

May 21, 2004Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2004, 6:40 PM CDT for Hodgeman County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 6:40 PM CDT (23:40 UTC)
Expired
May 21, 2004, 7:45 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:00 PM CDTHAIL 0.88Jetmore, KS
May 21, 7:01 PM CDTHAIL 0.88Jetmore, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS53 KDDC 212340
SVRDDC
KSC083-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS

* UNTIL 745 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF JETMORE....MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JETMORE AROUND 715 PM CDT.
  HANSTON AROUND 735 PM CDT.
  GRAY AROUND 745 PM CDT.

LAT...LON 3791 10022 3791 9958 3824 9958 3819 10013

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI MAY 21 2004

.DISCUSSION...

DAYS 1-2...
CURRENT FORECAST LOOKS PRETTY GOOD IN LIGHT OF THE LATEST UPPER
AIR ANALYSIS AND MODEL PROGNOSIS SO ONLY SOME MINOR TWEAKS WERE
NECESSARY.  SFC PLOT AT 19Z SHOWS THE DRYLINE TO BE LOCATED ALONG A
KHLC-KGCK-KLBL LINE. VIS SAT IMAGERY SHOWING SOME CU STARTING TO FORM
ALONG THE DRYLINE OVER WESTERN PORTIONS OF THE CWA. VIS AND WV
IMAGERY ALSO SHOWS A SUBTLE SHORTWAVE NOW OVER EASTERN COLO
APPROACHING THE AREA. HAVE INCREASED POPS TO THE CHANCE CATEGORY IN
AREAS ALONG AND EAST OF THE DRYLINE THIS EVENING. BEST MOISTURE
CONVERGENCE AND UVV ARE LOCATED TO THE WEST OF KGCK WHERE THE CU IS
FORMING SO THE BEST CONCENTRATION OF STORMS SHOULD BE IN THAT AREA TO
THE NORTHEAST NEAR NESS CITY AND HAYS. MOST OF THE STORMS SHOULD BE
DISSIPATING OR MOVING OUT OF THE AREA TOWARD MIDNIGHT.  THIS PATTERN
REPEATS ITSELF AGAIN ON SATURDAY WITH THE EXCEPTION THAT THE SURFACE
FEATURES WILL BE FARTHER EAST.  KEPT THE CHANCES FOR THUNDERSTORMS
GOING IN THE EASTERN SECTIONS OF THE CWA FOR LATE SATURDAY
AFTERNOON AND EVENING.

ON SATURDAY NIGHT A COLD FRONT WILL BE ROLLING SOUTH ACROSS SOUTHWEST
KANSAS.  MODELS SHOW THE 500 MB SHORTWAVE MOVING OUT ACROSS THE
CENTRAL HIGH PLAINS DURING THE NIGHT.  THE POSSIBILITY EXISTS FOR
SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE
FRONT BUT MOISTURE APPEARS TO BE LACKING BY THIS TIME SO WILL
LEAVE DRY FORECAST INTACT.

DAYS 3-7...
REALLY DIDNT MAKE MUCH IN THE WAY OF CHANGE TO THE GOING EXTENDED
OTHER THAN LOWER TUESDAY AND WEDNESDAY MAXES. THE MODELS DIFFER ON
THE FRONTAL TIMING LATE MONDAY WITH THE ETA BRINGING THE FRONT THRU
THE ENTIRE CWA BY AFTERNOON. THE UKMET AND GFS ARE SLOWER WITH THIS
AND WILL FOLLOW THIS SCENARIO IN GENERAL. WITH COOL NE WINDS AND
POSSIBLE LOW CLOUD COVER, TUESDAY AND POSSIBLY WEDNESDAY LOOK COOL,
AT LEAST BELOW NORMAL. THE MODELS HAVE TENDED TO BE STRONGER WITH
THE NORTHERN STREAM ENERGY, SO THE FRONT MAY GO FARTHER SOUTH INTO
OKLAHOMA OR EVEN THE RED RIVER VALLEY BEFORE STALLING AND RETURNING
NORTH. AM GOING WITH SLGT POPS ON TUESDAY BASED ON WHAT LOOKS LIKE A
GOOD UPSLOPE EVENT BEHIND THE FRONT OVER EASTERN COLORADO AND A HINT
OF A DEVELOPING MCS POSSIBLY MOVING ACROSS KS THAT NIGHT ALONG THE
MID LEVEL BAROCLINIC ZONE. TEMPS SHOULD GRADUALLY WARM THRU THE END
OF THE WEEK UNDER A ZONAL FLOW REGIME WITH NO CLEAR SIGN OF PRECIP
OTHER THAN ISOLATED TSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 96 58 87 / 30 00 00 00
GCK 63 93 56 86 / 30 00 00 00
EHA 59 90 56 89 / 20 00 00 00
LBL 63 96 58 89 / 30 00 00 00
HYS 64 93 57 85 / 30 20 20 00
P28 68 94 64 87 / 20 20 20 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

GERARD/LACY
Hazardous weather outlook, May 21, 5:00 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI MAY 21 2004

KSZ030-031-045-046-064-065-076>079-086>088-221000-
CLARK-EDWARDS-ELLIS-FORD-GRAY-HASKELL-HODGEMAN-MEADE-NESS-PAWNEE-
RUSH-SEWARD-TREGO-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

BY LATE AFTERNOON ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
NEAR A DRYLINE WHICH WILL EXTEND FROM HAYS TO DODGE CITY TO NEAR
LIBERAL. ANY STORM THAT DOES DEVELOP WILL FORM RAPIDLY AND WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM.

KSZ043-044-061>063-074-075-084-085-221000-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-STEVENS-
500 AM CDT (400 AM MDT) FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ066-080-081-089-090-221000-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

WINDS SPEED BY THE AFTERNOON WILL RANGE FROM THE 25 TO 30 MPH WITH
GUSTS IN EXCESS OF 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:40 PM CDTSevere Thunderstorm WarningDDCKearny50 min
May 20, 9:46 PM CDTSevere Thunderstorm WarningDDCScott59 min
May 21, 6:24 PM CDTSevere Thunderstorm WarningDDCFord51 min
May 21, 6:53 PM CDTSevere Thunderstorm WarningDDCGray, Meade37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.